Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 115, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 15, 2014, 3:46 PM CDT for Saint Louis County, City of Saint Louis, Missouri; Madison County, Saint Clair County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2014, 3:46 PM CDT (20:46 UTC)
- Expired
- May 15, 2014, 4:30 PM CDT
- In force
- 44 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Madison County, IL, Saint Clair County, IL, City of Saint Louis, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 48 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -113 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
702
WUUS53 KLSX 152046
SVRLSX
ILC119-163-MOC189-510-152130-
/O.NEW.KLSX.SV.W.0115.140515T2046Z-140515T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
346 PM CDT THU MAY 15 2014
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MADISON COUNTY IN SOUTHWEST ILLINOIS...
EXTREME NORTHWESTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...
NORTHEASTERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...
NORTHERN ST. LOUIS CITY IN EAST CENTRAL MISSOURI...
* UNTIL 430 PM CDT
* AT 342 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RIVERVIEW...
AND MOVING EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
MADISON...GRANITE CITY...PONTOON BEACH...COLLINSVILLE...GLEN
CARBON...MARYVILLE...EDWARDSVILLE...TROY...FAIRMONT CITY...
HARTFORD...ROXANA...MITCHELL...POAG AND KUHN.
THIS WARNING INCLUDES HORSESHOE LAKE STATE PARK AND SCOTT JOPLIN
HISTORIC SITE.
THIS WARNING ALSO INCLUDES...
INTERSTATE 55 IN ILLINOIS NEAR EXIT 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3863 9029 3881 9031 3883 9020 3882 9018
3883 9015 3882 9012 3880 9012 3884 9011
3887 8988 3865 8982
TIME...MOT...LOC 2046Z 266DEG 18KT 3873 9018
HAIL...1.00IN
WIND...<50MPH
$$
PHILLIPSON1 follow-up statement
833
WWUS53 KLSX 152101
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
401 PM CDT THU MAY 15 2014
ILC119-163-MOC189-510-152111-
/O.CAN.KLSX.SV.W.0115.000000T0000Z-140515T2130Z/
MADISON IL-ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO-
401 PM CDT THU MAY 15 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ST. LOUIS CITY...
NORTHEASTERN ST. LOUIS...EXTREME NORTHWESTERN ST. CLAIR AND
SOUTHWESTERN MADISON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.
LAT...LON 3863 9029 3881 9031 3883 9020 3882 9018
3883 9015 3882 9012 3880 9012 3884 9011
3887 8988 3865 8982
TIME...MOT...LOC 2101Z 266DEG 18KT 3873 9008
$$
PHILLIPSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:06 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 15, 1:06 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 106 PM CDT Thu May 15 2014 .UPDATE: Issued at 104 PM CDT Thu May 15 2014 Have updated the forecast to mention small hail in addition to the showers and thunderstorms through the rest of the afternoon. The remainder of the forecast is on track. JP && .SHORT TERM: (Through Late This Afternoon) Issued at 336 AM CDT Thu May 15 2014 Upper level trof and shortwave continue to lift north northeastward away from forecast area early this morning. Still some lingering light rain in far eastern counties, but should taper off soon after sunrise. In the meantime, next shortwave rotating around upper low to continue sliding southeast into forecast area today. With decent lapse rates and surface capes between 500-1000 j/kg, will see showers and a few thunderstorms develop with this system. Already have some activity over central Missouri northward towards Des Moines as of 08z that is moving south southeast towards forecast area. As for high temperatures today, remain in cooler northwest flow with highs only in the mid 50s to low 60s. Byrd .LONG TERM: (Tonight through Wednesday) Issued at 336 AM CDT Thu May 15 2014 By tonight, this secondary shortwave to shift east of forecast area with precipitation shifting east as well. Tonight will be our coldest night with temperatures near record lows, in the upper 30s to low 40s, though could see mid 30s over eastern Ozarks with some patchy frost depending on cloud cover and winds. For now confidence is low and will not add mention of frost at this time. On Friday, it still looks like weak surface ridging will build in but we get squeezed between another shortwave rotating around upper low that will be over the Great Lakes region and shortwave sliding southeast through Central Plains. Will see some shower activity once again with best chances along and east of Mississippi River. Highs will only be in the upper 50s to low 60s. Then by Friday night, surface ridge gets a bit stronger and helps to suppress activity to our south and northeast, so a relatively dry period expected from Friday night through Sunday night, though a few stray showers over far southern sections not out of question on Friday night. Temperatures through this period should begin to moderate at bit with highs back into the upper 60s to low 70s by Sunday. Beyond that, could get into an active pattern once again as next system approaches from the west. Currently extended models keep forecast area in warm sector with a warm frontal boundary setting up across northern portions of forecast area, so have slight chance pops for this area Monday through Wednesday. Temperatures to continue their upward trend with highs back in the 80s by next Tuesday and Wednesday. Byrd && .AVIATION: (For the 18z TAFs through 18z Friday Afternoon) Issued at 1216 PM CDT Thu May 15 2014 Showers and a few isolated thunderstorms have begun to percolate across the area this afternoon, particularly over central and northeast Missouri and west central Illinois. While VFR conditions are expected to generally prevail this period, a brief drop to MVFR during any passing thunderstorm or strong shower cannot be ruled out for any area TAF sites. KCOU should see a bulk of the activity in the first few hours of the TAF period before the SHRA/TSRA shifts eastward, with KUIN, KSTL, KSUS, and KCPS in line to experience periods of showers and thunderstorms until around 00Z. Given steep lapse rates, brief periods of small hail are possible with stronger storms, though pea-sized should be the norm. Once the SHRA/TSRA shifts east tonight, expect ceilings to scatter out, with winds remaining westerly/northwesterly through the remainder of the period. Specifics for KSTL: Showers and thunderstorms have begun to percolate across the area this afternoon, and while KSTL could see a passing shower in the first couple hours of the TAF period, expect a bulk of the activity between 20Z and 00Z this afternoon/evening, with several periods of SHRA/TSRA. Brief small hail, generally pea-sized, is also possible with some of the stronger storms due to steep lapse rates. Though VFR conditions will prevail overall through the period, a decrease to MVFR flight conditions will be possible during periods of TSRA or during stronger showers that move over the terminal. After 00Z, expect the clouds to begin to scatter out fairly quickly, and winds to remain westerly/northwesterly through the remainder of the period, increasing to 12-14KT on Friday. JP && .CLIMATE: Issued at 336 AM CDT Thu May 15 2014 Record low temps for May 15th: STL - 39 in 1959 COU - 36 in 1959 UIN - 35 in 1959 Record low temps for May 16th: STL - 39 in 1875 COU - 33 in 1890 UIN - 34 in 1956 && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 15, 3:59 AM CDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 359 AM CDT THU MAY 15 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-161200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 359 AM CDT THU MAY 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEXT WEEK FROM MONDAY THROUGH WEDNESDAY...PRIMARILY OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BYRD
In the hours before
Local storm report, May 15, 2:38 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
238 PM CDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL ST. CLAIR 38.35N 90.98W
05/15/2014 E0.25 INCH FRANKLIN MO TRAINED SPOTTER
SEVERAL ROUNDS OF PEA SIZED HAIL
&&
JPLocal storm report, May 15, 2:48 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
248 PM CDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HAIL ST. PETERS 38.78N 90.61W
05/15/2014 E0.75 INCH ST. CHARLES MO TRAINED SPOTTER
PENNY SIZED HAIL LASTED ABOUT 30 SECONDS
&&
JPSpecial weather statement, May 15, 2:52 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 252 PM CDT THU MAY 15 2014 ILZ079-102-MOZ065-075-152030- JEFFERSON MO-MONROE IL-RANDOLPH IL-STE. GENEVIEVE MO- 252 PM CDT THU MAY 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STE. GENEVIEVE... SOUTHERN JEFFERSON...WESTERN RANDOLPH AND SOUTHERN MONROE COUNTIES UNTIL 330 PM CDT... AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DE SOTO...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OLYMPIAN VILLAGE... BLOOMSDALE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. PHILLIPSON
Special weather statement, May 15, 3:02 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 302 PM CDT THU MAY 15 2014 ILZ101-MOZ063>065-152045- JEFFERSON MO-ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO- 302 PM CDT THU MAY 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ST. LOUIS CITY... SOUTHERN ST. LOUIS...NORTHEASTERN JEFFERSON AND NORTHWESTERN ST. CLAIR COUNTIES UNTIL 345 PM CDT... AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EUREKA...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MANCHESTER... MURPHY... VALLEY PARK... FENTON... DES PERES... SUNSET HILLS... KIRKWOOD... ARNOLD... WARSON WOODS... CRESTWOOD... THIS STORM WILL ALSO IMPACT CASTLEWOOD STATE PARK...ROUTE 66 STATE PARK AND SCOTT JOPLIN HISTORIC SITE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. PHILLIPSON
Local storm report, May 15, 3:23 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
323 PM CDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL OVERLAND 38.70N 90.37W
05/15/2014 E0.25 INCH ST. LOUIS MO TRAINED SPOTTER
AT THE CORNER OF WOODSON AND MIDLAND IN OVERLAND... MO.
&&
FUCHSLocal storm report, May 15, 3:27 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
327 PM CDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL UNIVERSITY CITY 38.67N 90.33W
05/15/2014 E0.88 INCH ST. LOUIS MO TRAINED SPOTTER
AT BARBARA P. JORDON ELEMENTARY SCHOOL IN UNIVERSITY
CITY.
&&
FUCHSNearby
Severe Thunderstorm Warnings in Missouri, 2014Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.